Maine, 2017Damaging Winds in Maine, June 12, 2017
June 12, 2017 · NWS CAR · 7 events in 2 counties and zones
Showers and thunderstorms developed during the afternoon of the 12th in advance of an approaching cold front. An upper level disturbance also crossed the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon of the 12th in advance of an approaching cold front. An upper level disturbance also crossed the region. Several of the thunderstorms became severe producing damaging winds. Around 4000 customers lost power in an area from Millinocket to Medway. The showers and thunderstorms persisted into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 12, 1:39 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 12, 1:39 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
239 PM EDT Mon Jun 12 2017
.SYNOPSIS...
A cold front will cross the area late tonight and early Tuesday
followed by Canadian high pressure for the mid to late week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms will continue into early this evening
across parts of the region, mainly over the east central areas. The
potential for some isolated strong storms will exist, mainly over
east central areas. Showers should then dissipate later this evening
as a cold front pushes south across the area. The front will reach
the coast early Tuesday morning and some stray showers are possible
near the coast as the front presses into some lingering humid air
Downeast. Northern areas will begin clear late tonight. Clearing
will progress down from the north on Tuesday giving way to a sunny,
drier afternoon across the area. Tuesday will be warm over the area
with highs from the low to mid 70s north to low 80s Downeast.
However, the air will become noticeably drier during the afternoon
with dew points dropping to near 40 across the north and mid 50s
Downeast by late in the day.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
On Tuesday night, cold air advection continues with gusty
northwest winds through the night. These winds will maintain a
well-mixed boundary layer, but the cold air advection will be
sufficient to drop lows into the 40s across the area. The
northwest winds and cool temperatures continue on Wednesday.
With daytime mixing, gusts to 25 mph can be expected...mostly in
Aroostook County and a bit less further south. Highs will be in
the mid to upper 60s in northern zones and in the lower 70s for
Bangor and the Down East region. The offshore flow means coastal
locations will be the warmest spots in the forecast area. Thin
fair weather cumulus can be expected to produce some cloudiness
over northern zones by late morning into the afternoon. The high
will settle over the region Wednesday night with good
radiational cooling under clear skies. Again, lows will be in
the 40s except in the Allagash where 30s are forecast. Thursday
will be another pleasant day with light winds and warmer
temperatures. All locations should reach the lower 70s with low
humidity. Late morning and afternoon cumulus fields will reduce
sunshine in northern zones.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
In the longer term forecast beginning Thursday night, the period
of pleasant weather will come to an end as the high moves
offshore and a southerly flow sets up ahead of persistent upper
troughs in northern Ontario. In general, it looks like the high
will amplify as it moves offshore and serve to block and weaken
fronts propagating from the west late week into the weekend. The
first front will be a weak occlusion arriving Friday or Friday
night. Some precipitation will fall with this front, but with a
weakening shortwave running into a ridge, it would seem that
some models such as 12/12Z ECMWF and GEMS may be too robust
with QPF. The occlusion's main purpose will be the introduction
of warmer and more humid air. When this warm air reaches the
surface is uncertain as a moist marine flow will prevail Friday
and Saturday and keep the area under an inversion until a warmer
southwest wind begins. For now, will bring in the warmer and
humid air on Sunday. This will be mostly inland as the coast
will stay under the influence of an onshore flow. With the
warmer air in place inland, concern turns to a cold front that
various models have arriving later Sunday or Sunday night. This
front could produce some convection and have maintained
thunderstorms in the forecast for later Sunday. It appears that
any fair weather behind this front will be brief as the upper
low re- establishes itself in Ontario and sends another front
towards Maine later Monday. With timing uncertainties involving
up to three fronts, maintained chance pops Friday into Monday
night.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions are expected across the area tonight
and Tuesday with the localized exception of some IFR conditions
in any showers or thunderstorms early this evening.
SHORT TERM: Expect VFR conditions until late Friday night into
Saturday morning when MVFR tempo IFR conditions due to cigs are
anticipated.
&&
.MARINE...
NEAR TERM: Winds and seas are expected to be below SCA tonight
and Tuesday. Some isolated thunderstorms are possible over the
waters early tonight.
SHORT TERM: A few gusts towards 20 kts with some 3 to 4 foot
seas can be expected on Wednesday before winds and seas subside
Thursday and Friday. Some longer period swell towards 5 feet may
arrive Sunday into Monday and could result in an SCA. More
humid air arriving Saturday night into Sunday could mean fog. &&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Bloomer
Short Term...MCW
Long Term...MCW
Aviation...Bloomer/MCW
Marine...Bloomer/MCW
Hazardous weather outlook, Jun 12, 5:46 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
646 AM EDT Mon Jun 12 2017
MEZ001>006-010-011-015>017-031-032-131100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
646 AM EDT Mon Jun 12 2017
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.
.DAY ONE...Today and Tonight.
A warm front will lift north of the region today as an upper level
disturbance crosses the region from the west. Scattered showers and
thunderstorms are expected to develop this afternoon. Some of the
storms could contain gusty winds and small hail. The Storm Prediction
Center has placed much of the region in a marginal risk for severe
weather. However, it appears as if the greatest threat will be
across central areas and into interior down east. Showers and
thunderstorms are possible into this evening as a cold front
approaches from the northwest.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-131100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
646 AM EDT Mon Jun 12 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-131100-
Coastal Hancock-Coastal Washington-
646 AM EDT Mon Jun 12 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
The Maine Department of Environmental Protection has issued an air
quality action day today for elevated levels of ground level ozone
in coastal Hancock county, especially the higher elevations of Acadia
Park, until 11 pm tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Aroostook
- When
- June 12, 3:35 PM EST
- Where
- Aroostook County, Houlton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.120, -67.830
Trees and power lines were toppled on Putnam Avenue...North Street and along Route 1 by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- June 12, 4:00 PM EST
- Where
- Aroostook County, Crystal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.970, -68.370
Several trees were toppled around town by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- June 12, 4:40 PM EST
- Where
- Penobscot County, 3.49 mi N of (Mlt)millinocket Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.700, -68.710
A tree was toppled on Lake Road by wind gusts estimated at 65 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- June 12, 4:40 PM EST
- Where
- Penobscot County, 3.49 mi N of Norcross
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 45.680, -68.790
Trees were toppled across the driveway of a home near Smith Pond by wind gusts estimated at 65 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- June 12, 4:40 PM EST
- Where
- Penobscot County, Millinocket
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.650, -68.720
Several trees were toppled around town by wind gusts estimated at 65 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- June 12, 4:45 PM EST
- Where
- Penobscot County, Medway
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.620, -68.530
Around 50 trees were toppled or snapped in Medway by wind gusts estimated at 70 mph. Power lines were also toppled.
Thunderstorm Wind, Penobscot
- When
- June 12, 5:20 PM EST
- Where
- Penobscot County, Springfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.400, -68.130
Trees and power lines were toppled around town by wind gusts estimated at 65 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 12, 20171 injured · $3.5 million · EF2 · 14 events
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Wildfire in Colorado, June 12, 2017$200,000 · 1 event
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708145, 708151, 708144, 708146, 708149, 708147, 708150.